Virginia, 2014Dense Fog in Virginia, September 30, 2014
September 30, 2014 · NWS LWX · 1 event in 1 county or zone
High pressure across the region led to calm and clear conditions across the Mid-Atlantic. Dense fog formed in low lying areas in the Central Piedmont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across the region led to calm and clear conditions across the Mid-Atlantic. Dense fog formed in low lying areas in the Central Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 7:36 PM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Sep 29, 7:36 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT MON SEP 29 2014
.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD BRIEFLY OVERNIGHT BEFORE A COLD
FRONT SAGS FROM THE NORTHWEST AND BRINGS A CHANCE OF RAIN SHOWERS
OR PERHAPS AN AFTERNOON THUNDERSTORM TUESDAY. HIGH PRESSURE WILL
RETURN LATER IN THE WEEK. ANOTHER COLD FRONT COULD PUSH THROUGH
THE AREA LATE FRIDAY INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
STILL HAVE SOME LIGHT RAIN CRUISING ACROSS THE LOWER CHESAPEAKE
BAY AREA THIS EVENING. A FEW SHOWERS HAVE ALSO BEEN NOTED ACROSS
PARTS OF NORTHERN MD. MEANWHILE SOME MID-LEVEL DRYING IS STARTING
TO BECOME EVIDENT TOWARD THE POTOMAC HIGHLANDS.
TRENDS SUGGEST LINGERING LIGHT RAIN/SHOWERS WILL BE WANING OVER
THE NEXT FEW HOURS...AND MID-LEVEL DRYING WILL ALSO EXPAND EAST
THROUGH THE CWA. THIS SUPPORTS A DRY OVERNIGHT AND AM BECOMING
INCREASINGLY CONCERNED FOR FOG FOR THE OVERNIGHT. LOW LEVEL
MOISTURE WILL REMAIN TRAPPED BENEATH AN INVERSION. EXTENT OF
CLEARING IS SOMEWHAT UNCERTAIN BUT IF SIGNIFICANT CLEARING OCCURS
TONIGHT...THEN DENSE FOG MAY RESULT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS HIGH PRESSURE PUSHES OFFSHORE TUESDAY...A SURFACE FRONT AND ITS
UPPER LEVEL SUPPORT WILL NUDGE INTO THE REGION FROM THE NORTHWEST.
THIS FRONT COULD SPAWN A COUPLE OF RAIN SHOWERS AND PERHAPS A
RUMBLE OF THUNDER OR TWO...GIVEN ANY AMPLE SUNSHINE. WE SHOULD
ENCOUNTER MORE SUNSHINE TUESDAY THAN THIS AFTERNOON BEFORE THE
CLOUDS AND SHOWERS ROLL INTO THE REGION. TEMPERATURES SHOULD BE
GENERALLY IN THE UPPER 70S.
MODELS ARE IN AGREEMENT WITH A 500 MB SHORTWAVE PIVOTING NORTH OF
THE AREA TUESDAY NIGHT. ANY SHOWERS OR THUNDERSTORMS SHOULD ABATE
WITH THE LOSS OF HEATING DURING THE EVENING WITH JUST A FEW STRAY
SHOWERS LEFTOVER ALONG THE MASON-DIXON LINE OVERNIGHT.
HIGH PRESSURE WILL NOSE IN FROM THE NORTH DURING THE DAY WEDNESDAY
RESULTING IN A LOW-LEVEL NORTHEASTERLY FETCH...HOLDING IN LOW-LEVEL
MOISTURE AND KEEPING CLOUDS AROUND. A FEW SHOWERS WILL BE POSSIBLE
PARTICULARLY OVER THE HIGHER TERRAIN WHERE UPSLOPE FORCING COULD
PROVIDE ENOUGH LIFT TO SQUEEZE OUT SOME RAIN DURING THE DAY.
TEMPERATURES WILL BE RIGHT AROUND NORMAL THROUGH THE PERIOD...LOWS
IN THE MID-UPPER 50S AND HIGHS 70-75.
SCATTERED SHOWERS WILL DWINDLE QUICKLY AROUND SUNSET WEDNESDAY
EVENING.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN NORTH OF THE AREA THURSDAY BUT SHIFT A BIT
FURTHER EAST. THIS WILL ALLOW WINDS TO BECOME MORE SOUTHEASTERLY
WITH NOT QUITE AS MANY CLOUDS EXPECTED AND PERHAPS A COUPLE DEGREES
WARMER OVER THE WESTERN AREAS AS COMPARED TO WEDNESDAY...BUT STILL
RIGHT AROUND CLIMO NORMS.
CLOUDS INCREASE THURSDAY NIGHT INTO FRIDAY AS A LARGE AND DEEP
TROUGH DIGS INTO THE UPPER MIDWEST...THEN PIVOTS TOWARD THE
MID-ATLANTIC LATE FRIDAY INTO FRIDAY NIGHT. THE UPPER TROUGH WILL
DRIVE SURFACE LOW DEVELOPMENT OVER THE GREAT LAKES WITH A SUBSEQUENT
TRACK INTO SOUTHEASTERN CANADA. THIS SETUP WILL DRAG A SEASONABLY
STRONG COLD FRONT THROUGH THE AREA FRIDAY NIGHT. STRONG FORCING
ASSOCIATED WITH THE TROUGH AS WELL AS A BIT OF A LOW-LEVEL JET AHEAD
OF THE FRONT WILL LIKELY DRIVE A BAND OF SHOWERS...PERHAPS A FEW
EMBEDDED THUNDERSTORMS GIVEN STRONG FORCING IN SPITE OF A LACK OF
APPRECIABLE CAPE. THE 12Z GFS IS QUITE AMPLIFIED /AS IT WAS
YESTERDAY/ SHOWING THE TROUGH TAKING ON A NEGATIVE TILT IN THE UPPER
LEVELS AND A STRONGER LOW-LEVEL JET RESULTING IN STRONGER FORCING
AND MORE WIDESPREAD HEAVIER RAIN PERHAPS ACCOMPANIED BY GUSTY WINDS.
THE 00Z ECMWF IS NOT QUITE AS STRONG SUGGESTING A BIT LESS
WIDESPREAD SHOWERS WITH WEAKER LOW-LEVEL WINDS.
THE FRONT MOVES EAST OF THE AREA SATURDAY USHERING IN A COOLER AND
DRIER AIRMASS FOR THE WEEKEND. ANOTHER STORM SYSTEM MAY APPROACH BY
EARLY NEXT WEEK BUT FORECAST MODELS/ENSEMBLES DISAGREE ON TIMING.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ALL TERMINALS IN VFR RIGHT NOW...BUT WITH LOW LEVEL MOISTURE
TRAPPED EXPECT SOME FOG FORMATION TO OCCUR TONIGHT AS SOME MID-
LEVEL DRY AIR WORKS IN. EXTENT OF CLEARING IS SOMEWHAT UNCERTAIN
AND WILL ULTIMATELY DETERMINE HOW LOW VIS WILL GO. HAVE HIT
MRB/CHO THE HARDEST WITH 1/2SM...NOT QUITE AS LOW TOWARD THE HUBS.
BUT IF CLEARING WORKS ALL THE WAY EAST THEN VIS 1/2SM OR LESS IS
PLAUSIBLE LATE TONIGHT/EARLY TUESDAY /AND LOW CIGS IN STRATUS/.
VFR CONDITIONS FOR THE REST OF TUESDAY UNTIL SHOWERS PUSH IN FROM
THE NORTHWEST DURING THE AFTERNOON HOURS. CIG/VSBY RESTRICTIONS
PSBL WRN MOST TERMINALS TUE EVE W/ ISO SHWRS/TSTMS. MOD CONFIDENCE
MAINLY VFR WED-THU. WINDS LIGHT E TO NE TUE NIGHT...AND GENERALLY
LESS THAN 10 KTS THROUGH THU. MORE CIG/VSBY RESTRICTIONS PSBL FRI-
FRI NIGHT AS STRONG FRONT APPROACHES.
&&
.MARINE...
WEAK GRADIENT KEEPS WINDS 10 KT OR LESS THROUGH TUESDAY.
LOOKING LESS LIKELY FOR SCA CONDITIONS LATE TUESDAY NIGHT INTO
WEDNESDAY AS GUIDANCE HAS TRENDED WEAKER AND FURTHER OFFSHORE WITH
LOW PRESSURE. SCA CONDITIONS BECOMING INCREASINGLY LIKELY AHEAD OF
A STRONG COLD FRONT FRIDAY...THEN BEHIND THE FRONT SATURDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...KLW
NEAR TERM...BPP/KLW
SHORT TERM...KLW
LONG TERM...DFH
AVIATION...BPP/KLW/DFH
MARINE...BPP/KLW/DFH
Hazardous weather outlook, Sep 30, 12:49 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 AM EDT TUE SEP 30 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
149 AM EDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
PATCHY DENSE FOG MAY DEVELOP OVERNIGHT IN THE WESTERN SUBURBS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE CHESAPEAKE
BAY AND TIDAL POTOMAC FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
149 AM EDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
AREAS OF DENSE FOG ARE POSSIBLE. A DENSE FOG ADVISORY MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...TUESESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Dense Fog, Albemarle
- When
- September 30, 1:00 AM EST to 7:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were reported at Charlottesville Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Kansas, September 30, 2014$1.1 million · 1 in hail · 2 events
- Flash Flooding in Nebraska, September 30, 2014$80,000 · 2 events
- High Wind in Wyoming, September 30, 201450 kt wind · 5 events
- Hail and Damaging Wind in Kansas, September 30, 20142.5 in hail · 3 events
- Damaging Wind in Washington, September 30, 2014$2,000 · 53 kt wind · 1 event
- Tornado in South Dakota, September 30, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542702.